Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Topeka, KS

March 29, 2022Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Mar 29, 2022, 9:54 PM CDT for Osage County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2022, 9:54 PM CDT (02:54 UTC)
Expired
Mar 30, 2022, 1:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Osage County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS53 KTOP 300254
FFWTOP
KSC139-300600-
/O.NEW.KTOP.FF.W.0001.220330T0254Z-220330T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
954 PM CDT Tue Mar 29 2022

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Osage County in east central Kansas...

* Until 100 AM CDT.

* At 951 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported. At 9:50 PM the sheriff
           reported roads were closed near Burlingame including
           US 56 highway and old 75 highway.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Osage City, Carbondale, Overbrook, Burlingame, Scranton and 
  Reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3887 9554 3867 9559 3851 9595 3873 9595
      3887 9572

FLASH FLOOD...OBSERVED

$$
1 follow-up statement
624 
WGUS73 KTOP 300552
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1252 AM CDT Wed Mar 30 2022

KSC139-300602-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-220330T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-
1252 AM CDT Wed Mar 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING 
FOR CENTRAL OSAGE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3887 9554 3867 9559 3851 9595 3873 9595
      3887 9572

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 7:45 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 29, 7:45 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
745 PM CDT Tue Mar 29 2022

.UPDATE...
Issued at 745 PM CDT Tue Mar 29 2022

Will let the wind advisory expire at 8 pm as obs are showing wind
speeds below advisory levels. RH values across north central KS
have also begun to recover with values above 30 percent. So will
go ahead and cancel the red flag warning too. Unfortunately winds
behind the front are likely to remain strong with northwest winds
gusting over 30 MPH through the day Wed.

UPDATE Issued at 556 PM CDT Tue Mar 29 2022

Storms have struggled to strengthen to severe levels thus far.
However some intensification could occur as the low level jet
strengthens this evening. So we expect the risk for severe weather
to continue as a somewhat linear system moves east across eastern
Kansas. Damaging winds and large hail continue to be the main
concern. We can't rule out a tornado either as the low level
hodograph elongates in response to the strengthening low level
jet.

&&

.DISCUSSION...
Issued at 239 PM CDT Tue Mar 29 2022

Early spring storm system bringing a variety of conditions over the
next 24 hours. Warm front had pushed north into northeast Kansas at
18Z with dewpoints in the 50s in the warm sector. Surface low
pressure centered over south-central Nebraska bringing dry air noted
on 12Z DDC sounding northeast into central Kansas with dewpoints
into the 20s and 30s. Observations into southwest Kansas indicate
some visibility restrictions likely from blowing dust while temps
were steady in the 40s in northwest Kansas. At least a few hours of
Red Flag Warning conditions and Advisory-level winds remain on track
locally though conditions may become less extreme by sunset and
headlines could be canceled early.

Main focus through tonight is on thunderstorms. Main forcing
mechanism early on looks to be dry line convergence in south-central
Kansas late this afternoon with storms spreading northeast into the
early evening, then cold frontal convergence pushing in after sunset
from northwest to southeast. Instability builds to around 1000 J/kg
with decent mid-level lapse rates for an initial hail threat though
winds look to be more of a concern in the mid-evening to overnight
with a more linear forcing. An increasing low-level jet looks to
ramp 0-1 km SRH up to 100-250 J/kg and would support at least some
concern for brief tornadoes on maturing bows. If early evening
storms can become more widespread, eastern areas could see a few
rounds of storms and some locally heavy rains. Instability should
wane late tonight but some thunder could linger to around sunrise in
southeastern locations.

Precip chances linger much of Wednesday as northern branch energy
rotates southeast behind the southern branch wave with steady to
cooling surface temps through the day. Precip type should be rain
Wednesday though the cooling column brings some light wintry precip
potential to northern locations Wednesday night. The next precip
chance remains on track for late Friday into early Saturday with a
mainly rain chance, with minor potential for some instability to
return late in weekend into early next week as the next wave passes
through. Zonal flow brings temps back to around normal by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 556 PM CDT Tue Mar 29 2022

Timing TS at the terminals is based on the CAMs which seem to have
a reasonable handle on the ongoing convection. Some MVFR CIGS are
forecast to move in behind the front overnight and linger into
Wed morning. Some improvement in the CIGS is forecast Wednesday
thanks to some low level dry air advection. Confidence in coverage
of SHRA Wednesday is low so may just include a VCSH for TOP and
FOE where the higher probability for precip is.

&&

.FIRE WEATHER...
Issued at 239 PM CDT Tue Mar 29 2022

Strong south-southwest winds bringing dry air into north-central
Kansas early this afternoon. RH values are a bit slower to fall
than expected but Red Flag conditions should yet verify for a few
hours, though eastern areas of the Warning look much less extreme.
RH values recover quickly this evening though a front will bring a
wind shift to the northwest by midnight, with speeds around 15 MPH
expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for KSZ008-020>022-
034>040-054>056-058-059.

Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020-
021-034-035.

&&

UPDATE...Wolters
DISCUSSION...65
AVIATION...Wolters
FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 2:49 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
249 PM CDT Tue Mar 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

South winds will be sustained at 25 to 30 MPH with gusts around
45 MPH along and south of a line from Belleville to Lawrence into
early this evening. A Wind Advisory is in effect for this area
through 8 PM.

Warm and dry air will be brought in by the strong south winds
will result in elevated fire danger conditions as most fuels
remain dormant and dry. A Red Flag Warning is in effect until 9 PM
along and west of a line from Washington to Abilene. Very High
fire danger exists east of this line to along a line from
Marysville to Topeka to Emporia.

Thunderstorms are possible through late tonight. Some of these
storms may be severe, mainly from 7 PM to 1 AM east of a line from
Washington to Abilene. Hail up to an inch in diameter and wind
gusts around 60 MPH will be the main hazards, however a few brief
tornadoes will also be possible, mainly east of a line from Valley
Falls to Council Grove. The severe weather threat slowly shifts
east through the night. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 29, 8:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 W OVERBROOK           38.78N 95.63W
03/29/2022  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

NG
Special weather statement, Mar 29, 8:30 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
830 PM CDT Tue Mar 29 2022

KSZ038-039-054-055-300215-
Wabaunsee-Shawnee-Lyon-Osage-
830 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of south central
Shawnee, southeastern Wabaunsee, Osage and northern Lyon Counties
through 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over
Americus, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Osage City, Carbondale, Auburn, Lyndon, Burlingame,
Americus, Scranton, Quenemo, Harveyville, Reading, Allen, Admire,
Bushong and Pomona Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 130.
 Kansas Turnpike between mile markers 126 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3862 9635 3893 9576 3859 9551 3837 9636
TIME...MOT...LOC 0129Z 247DEG 47KT 3850 9628

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Mar 29, 8:42 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT Tue Mar 29 2022

KSZ026-039-040-055-056-300215-
Shawnee-Jefferson-Douglas-Franklin-Osage-
842 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of northwestern
Franklin, southeastern Jefferson, southeastern Shawnee, Douglas and
northeastern Osage Counties through 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Topeka, Lawrence, Baldwin City, Carbondale, Eudora,
Richland, Overbrook, Centropolis, Perry, Pomona, Lecompton, Clinton,
Quenemo, Lone Star, Pleasant Grove, Vinland, Williamstown, Pomona
Lake, Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 188 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3857 9557 3892 9578 3915 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3896 9510 3896 9508 3898 9508 3899 9506
      3875 9506
TIME...MOT...LOC 0142Z 248DEG 31KT 3890 9532

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Mar 29, 9:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
914 PM CDT Tue Mar 29 2022

KSZ054-055-300245-
Lyon-Osage-
914 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southwestern Osage
and central Lyon Counties through 945 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Osage City, Americus, Reading, Admire and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 122 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3850 9634 3875 9590 3850 9576 3843 9590
      3843 9595 3841 9595 3826 9625
TIME...MOT...LOC 0214Z 232DEG 52KT 3842 9622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Teefey
Special weather statement, Mar 29, 9:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
919 PM CDT Tue Mar 29 2022

KSZ040-300245-
Douglas-
919 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of Douglas County
through 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lone Star, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrence, Eudora, Clinton, Lone Star, Pleasant Grove, Clinton Lake,
Vinland and Globe.

This includes Kansas Turnpike between mile markers 199 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3874 9542 3890 9547 3905 9524 3904 9519
      3896 9518 3896 9517 3898 9516 3897 9513
      3897 9511 3895 9509 3896 9508 3898 9508
      3899 9506 3884 9506
TIME...MOT...LOC 0219Z 232DEG 52KT 3885 9534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Teefey
Special weather statement, Mar 29, 9:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Tue Mar 29 2022

KSZ040-055-056-058-300315-
Coffey-Douglas-Franklin-Osage-
938 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of western Franklin,
southwestern Douglas, Osage and northern Coffey Counties through 1015
PM CDT...

At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Osage City to near Melvern
Lake to 4 miles northwest of New Strawn. Movement was northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Lebo, Burlingame, Pomona,
Scranton, Waverly, Williamsburg, Quenemo, Melvern, Olivet, Beto
Junction, Pomona Lake and Melvern Lake.

This includes Interstate 35 between mile markers 149 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3848 9584 3865 9595 3869 9595 3887 9559
      3887 9556 3870 9539 3845 9539 3829 9587
TIME...MOT...LOC 0237Z 243DEG 49KT 3866 9589 3851 9577 3830 9580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:09 PM CDTSevere Thunderstorm WarningTOPCoffey, Jackson, Lyon, Osage, Pottawatomie, Shawnee and 1 more36 min
Mar 29, 7:38 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Shawnee37 min
Mar 29, 8:00 PM CDTSevere Thunderstorm WarningTOPLyon, Osage30 min
Mar 29, 8:00 PM CDTTornado WarningTOPJefferson30 min
Mar 29, 8:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage35 min
Mar 29, 8:12 PM CDTAreal Flood AdvisoryTOPLyon5 hr
Mar 29, 8:30 PM CDTSpecial Weather StatementTOPLyon, Osage45 min
Mar 29, 8:37 PM CDTAreal Flood AdvisoryTOPOsage77 min
Mar 29, 8:42 PM CDTSpecial Weather StatementTOPDouglas33 min
Mar 29, 9:14 PM CDTSpecial Weather StatementTOPLyon31 min
Mar 29, 9:19 PM CDTSpecial Weather StatementTOPDouglas26 min
Mar 29, 9:37 PM CDTAreal Flood AdvisoryTOPDouglas2 hr
Mar 29, 9:38 PM CDTSpecial Weather StatementTOPOsage37 min
Mar 29, 10:29 PM CDTSpecial Weather StatementTOPAnderson61 min
Mar 29, 10:51 PM CDTSpecial Weather StatementTOPFranklin39 min
Mar 30, 12:47 AM CDTRiver Flood WarningTOPLyon, Osage7 hr

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.